Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 231, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 28, 2007, 2:08 PM MDT for Greeley County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2007, 2:08 PM MDT (20:08 UTC)
- Expired
- Sep 28, 2007, 3:00 PM MDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Greeley County, KS
The radar
The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 28, 2:03 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1886 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:00 AM MDT, 12 hours 8 minutes earlier.
Area forecast discussion, Sep 28, 2:00 AM MDT, 12 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 AM MDT FRI SEP 28 2007 .DISCUSSION...FORECAST CONCERNS ARE ON THE NEXT 36 HOURS AND HOW WINDY IT WILL GET DURING THE AFTERNOON FOLLOWED BY CHANCES OF PRECIPITATION THEN HOW MUCH COOLER IT GETS SUNDAY BEHIND A COLD FRONT. SHOULD HAVE ADVISORY OR NEAR ADVISORY WINDS SATURDAY AFTERNOON. .SHORT TERM (TODAY-SUNDAY NIGHT)... TODAY-TONIGHT...AN AREA OF MID LEVEL MOISTURE CURRENTLY IN NORTHERN MEXICO WILL MOVE INTO NORTHERN TEXAS BY DAYS END THEN PUSH INTO MUCH OF THE TRI-STATE AREA BY 06Z BEFORE EXITING THE AREA TO THE NORTHEAST BY 12Z SATURDAY MORNING. THIS IS ALL AHEAD OF AN UPPER TROUGH WHOS AXIS SHOULD REACH AN IDAHO TO SOUTHERN CALIFORNIA LINE BY THE END OF THIS PERIOD. WILL REORIENT POPS WITH HIGHEST (STILL SLIGHT CHANCE) ACROSS THE SOUTHWEST WITH NO POPS ACROSS THE NORTHEAST TODAY. FOR TONIGHT HAVE SLIGHT CHANCE POPS FOR THE ENTIRE AREA THROUGH MIDNIGHT THEN HAVE REMOVED THEM AFTERWARD AS WE GET IN A LULL BETWEEN THE DEPARTING SYSTEM AND REMAINING ENERGY WELL WEST OF THE AREA. SOUTHERLY WINDS WILL INCREASE INTO THE WINDY CATEGORY THIS AFTERNOON AND AT THIS TIME BOTH SUSTAINED WINDS AND GUSTS LOOK TO BE BELOW ADVISORY CRITERIA. BREEZY TO WINDY CONDITIONS CONTINUE OVERNIGHT AS LOW LEVEL JET DEVELOPS AND PRESSURE GRADIENT REMAINS SOMEWHAT TIGHT. SATURDAY-SATURDAY NIGHT...CAP WEAKENS DURING THE AFTERNOON AS 100+KT UPPER JET MOVES TOWARD THE AREA FROM THE WEST...PROVIDING SOME INCREASING UPPER SUPPORT. CURRENT POP LAYOUT HAS HIGHEST SLIGHT CHANCE POPS ACROSS THE WEST WHICH LOOKS GOOD AT THIS TIME SO NO CHANGES MADE. FOR SATURDAY NIGHT MODELS CONTINUE TO HAVE PROBLEMS IN THE HANDLING OF THE UPPER TROUGH WITH THE GFS/UKMET/RUC13/GEM/ECMWF IN ONE CAMP WITH A SHARPER/ELONGATED UPPER TROUGH AND THE NAM/NGM IN ANOTHER WITH A LESS AMPLIFIED UPPER TROUGH AXIS. THIS WILL CREATE TIMING PROBLEMS WITH THE FRONT. WILL TREND TOWARD THE MAJORITY AND WEIGHT THE SATURDAY NIGHT FORECAST TOWARD THE GFS. PRECIP SHOULD EXIT NORTHEAST OUT OF THE AREA SHORTLY AFTER 12Z WITH HIGHEST POPS AT THAT TIME ACROSS THE NORTHEAST. ONE THING THAT DOES LOOK CERTAIN IS THE WIND. NAM/GFS/RUC13 SHOW WINDS MORE THEN LIKELY REACHING ADVISORY CRITERIA DURING THE AFTERNOON AND THIS WILL BE PASSED ON TO THE DAYSHIFT FOR FURTHER EVALUATION. FOR NOW HAVE UPPED THE WINDS TOWARD ADVISORY CRITERIA AS LOCAL WIND STUDY SHOWS GUSTS APPROACHING 45 KTS ACROSS THE AREA PER NAM. SUNDAY-SUNDAY NIGHT...MUCH DRIER AIR MOVES IN THROUGHOUT THE COLUMN AS OUR STORM SYSTEM QUICKLY REACHES THE GREAT LAKES BY THE END OF THE DAY. GFS/NAM/GEM QPF ALL SHOW DRY CONDITIONS SO I HAVE REMOVED THE POPS THAT WERE PREVIOUSLY ADVERTISED. AFTERNOON TEMPERATURES WILL BE SOME 15 TO 20 DEGREES COOLER THAN SATURDAYS WITH READINGS PER 850/2M/MOS GUIDANCE AVERAGES RANGING FROM 68 IN THE FAR NORTHWEST TO LOW 70S ELSEWHERE. .LONG TERM (MONDAY-THURSDAY)... NO CHANGES MADE AT THIS TIME. .AVIATION... MVFR CONDITIONS WILL BEGIN TO APPEAR SHORTLY AFTER 12Z IN THE FORM OF A STRATUS DECK FROM SOUTHEASTERN COLORADO. THIS WILL AFFECT BOTH KGLD AND KMCK. ALL TWEB ROUTES MAY POTENTIALLY BE AFFECTED WITH THE EXCEPTION OF THE KSLN-KGLD (314) ROUTE...IT WILL REMAIN VFR OVER THE ENTIRE PERIOD. THE WINDS WILL BE SOUTHERLY AND GUSTY OVER THE TAF PERIOD...WITH SUSTAINED SPEEDS 20-25 KNOTS WITH HIGHER GUSTS BY MID DAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && DDT/DDT/KJ
Hazardous weather outlook, Sep 28, 12:34 PM MDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1234 PM MDT FRI SEP 28 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1234 PM MDT FRI SEP 28 2007 /134 PM CDT FRI SEP 28 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT LOW LEVEL MOISTURE AND INSTABILITY HAVE INCREASED ACROSS THE AREA. AT THE SURFACE...AN AXIS OF CONVERGENCE AND INSTABILITY WILL SET UP NEAR THE KANSAS AND COLORADO BORDER DURING THE AFTERNOON. AT THE SAME TIME...AN UPPER LEVEL DISTURBANCE WILL BE APPROACHING FROM THE SOUTHWEST. THROUGH THE AFTERNOON...THESE FEATURES WILL ALLOW ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO DEVELOP ALONG AND SOUTHWEST OF A LINE FROM GOVE TO COLBY TO WRAY COLORADO. THESE STORMS WILL THEN MOVE ACROSS THE REST OF THE AREA DURING THE EVENING HOURS. A LIMITING FACTOR TO THE COVERAGE OF THUNDERSTORMS WILL BE DRIER AIR ALOFT. HOWEVER...EVEN THOUGH THERE MAY NOT BE VERY MANY THUNDERSTORMS...THE STRONG WIND SHEAR AND LOW LEVEL INSTABILITY PRESENT WILL ALLOW SOME OF THESE STORMS TO BECOME SEVERE. THE CHANCE FOR ISOLATED SEVERE THUNDERSTORMS WILL BE PRESENT FOR THE ENTIRE AREA WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG SOUTHERLY WINDS OF 25 TO 40 MPH WITH GUSTS TO AT LEAST 45 MPH ARE EXPECTED SATURDAY AFTERNOON AS THE PRESSURE GRADIENT INCREASES AHEAD OF A LARGE UPPER TROUGH MOVING TOWARD THE AREA FROM THE WEST. STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL DEVELOP SATURDAY AFTERNOON AND EVENING AS DISTURBANCES AHEAD OF THE UPPER TROUGH MOVE ACROSS THE AREA FROM THE SOUTHWEST. SHOULD SEVERE THUNDERSTORMS DEVELOP...LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BULLER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 1:54 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 66 min |
| Sep 28, 2:52 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 23 min |
| Sep 28, 3:05 PM MDT | Wind Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 29 hr |
| Sep 28, 3:30 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 60 min |
| Sep 28, 3:35 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 55 min |
| Sep 28, 4:27 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Thomas, Wallace | 63 min |
| Sep 28, 4:49 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 41 min |
| Sep 28, 5:02 PM MDT | Flash Flood Warning | GLD | Logan | 3 hr |
| Sep 28, 5:14 PM MDT | Tornado Warning | GLD | Gove, Logan | 31 min |
| Sep 28, 5:44 PM MDT | Tornado Warning | GLD | Gove, Logan | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.